Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 92, NWS Chicago, IL

August 6, 2000DuPage County, Kane County, Will County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Aug 6, 2000, 4:44 PM CDT for DuPage County, Kane County, Will County, Illinois. It was in force for 61 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 4:44 PM CDT (21:44 UTC)
Expired
Aug 6, 2000, 5:45 PM CDT
In force
61 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties DuPage County, IL, Kane County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 17 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 4:50 PM CDTThunderstorm Wind 61 ECountywide, IL
Aug 6, 5:02 PM CDTThunderstorm Wind 53 MLockport Lewis Arpt, IL
Aug 6, 5:25 PM CDTThunderstorm Wind 65 MGlen Ellyn, IL
Aug 6, 5:26 PM CDTThunderstorm Wind 52 M(Dpa)Dupage Co Arpt, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 1:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1269 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.1
Supercell composite
13.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

242 
WUUS53 KLOT 062150
SVRCHI
ILC043-089-197-062245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
444 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS
  WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 545 PM CDT

* AT 445 PM CDT...DOPPLER RADAR AND PUBLIC REPORTS INDICATED A LINE  
  OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF SUGAR GROVE TO  
  10 MILES SOUTHWEST OF MINOOKA...MOVING NORTHEAST AT 50 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  CHANNAHON...MINOOKA...PLAINFIELD...AND SHOREWOOD AT 500 PM CDT     
  ELBURN...AURORA...CREST HILL...AND JOLIET AT 510 PM       

 THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 70 MILES AN HOUR.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

BROWNING

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 2:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT SUN AUG 6 2000

WW 649 IN FULL BLOOM ACROSS ERN IA/NWRN IL. THIS MOVING ACROSS NRN
IL THIS AFTN AND ERY TONIGHT AHEAD OF COLD FRONT RUNNING THROUGH
THAT AREA. HAVE BEEN WAITING FOR THE SHOE TO DROP ALL MORNING AND
APPEARS UNSTABLE ENVIRONMENT HAS BEEN TIPPED OVER. DRY STABILIZING
AIR BEHIND COLD FRONT TONIGHT WILL CLEAR US OF THIS THREAT. MAIN
UPPER AIR SUPPORT FROM RRQ OF UPPER JET OVER CENTRAL AND SRN IL INTO
CENTRAL INDIANA. BUT CONTINUED CLOUD COVER DURING THE DAY HAS
STYMIED GROWTH INTO SEVERE STAGE WHEREAS WIDE OPEN SKIES IN NRN IL
HAS FORCED TEMPS TO NEAR 90 WHERE THE CONVECTIVE TEMPERATURE RESIDES
AS PER THE MORNING SOUNDINGS.

AS MENTIONED ABOVE...COLD FRONT SHOULD SWEEP SEWD THRU NRN IL/NWRN
IN BY MIDNIGHT...CLEARING OUT THE ALREADY DISIPATING STORMS AND
MAKING FOR A DRY DAY ON MONDAY. HOWEVER AS UPPER JET SHIFTS TO THE
NORTHEAST ON MONDAY...UPPER LEVEL DIVERGENCE COUPLES WELL WITH
INCREASING LOW LEVEL SOUTHWEST FLOW IN PLAINS FROM ANOTHER
DEVELOPING SYSTEM AND ASSOCIATED SHORT WAVE. THIS WILL BRING TONIGHTS
COLD FRONT BACK NORTH AS A WARM FRONT...ALONG WITH THOSE 70
DEWPOINTS.

SO ANOTHER GOOD CHANCE OF THUNDERSTORMS CALLED FOR MONDAY NIGHT
THROUGH TUESDAY. THIS HALTED BY NEXT COLD FRONT TUESDAY NIGHT OR
EARLY WEDNESDAY. DRY AGAIN FOR THURSDAY AS HIGH PRESSURE BUILDS
ACROSS ONTARIO AND DOWN THE GREAT LAKES FOR FRIDAY.

HIGHS TOMORROW WILL DEPEND ON AVAILABLE SUNSHINE. FWCS ARE
PREDICTING OUR FIRST 90 DEGREE HIGH BUT FANS CONSERVATIVE TO THE
MIDDLE 80S. MIDDLE GROUND WOULD BE UPPER 80S. DEWPOINTS IN MIDDLE
60S TOMORROW STILL HUMID ALTHO A RESPITE FROM LOWER 70S. BUT
MOISTURE STILL AVAILABLE TO RETARD TEMPERATURE RISES...ESPECIALLY
WITHOUT A GOOD STRONG SOUTHWEST WIND. SAME CONDITIONS FOR TUESDAY.

.CHI...WW 649

BRUMER

In the hours before

Special weather statement, Aug 6, 12:18 PM CDT, 4 hours 26 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-
010>011-019-071100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
NOON CDT/EST SUN AUG 6 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

THUNDERSTORMS HAVE BLOSSOMED ACROSS CENTRAL AND SOUTHERN ILLINOIS...
JUST SOUTH OF NORTHEAST ILLINOIS AND NORTHWEST INDIANA. BUT LITTLE
IS HAPPENING ACROSS OUR AREA AT THIS TIME. THERE IS HOWEVER THE
POTENTIAL FOR STORM DEVELOPMENT SHOULD SOME TRIGGER MOVE THROUGH TO
UPSET A DELICATE BALANCE OF INSTABILITY.

VERY HUMID AIR IS IN PLACE OVER THE REGION. ALTHOUGH THE AREA IS
THERMALLY CAPPED ALOFT... IT MAY TAKE LITTLE MORE THAN A WEAK OUTFLOW
FROM THESE STORMS IN CENTRAL ILLINOIS TO PROVIDE THAT TRIGGER.

AS A RESULT OF THE LOOMING INSTABILITY... THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS TODAY AND TONIGHT SOUTH OF A LINE FROM WAUKEGAN
THROUGH DE KALB THROUGH AMBOY IN NORTHERN ILLINOIS. EVEN FURTHER...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTH OF A LINE
FROM VALPARAISO THROUGH MERRILLVILLE IN NORTHWEST INDIANA THROUGH
MANHATTAN... SENECA... AND TONICA IN NORTHEAST ILLINOIS.

A COLD FRONT SHOULD DROP THROUGH THE AREA FROM THE NORTHWEST LATE
TONIGHT. THIS SHOULD HELP STABILIZE THE LOWER LAYERS MORE BY
BRINGING IN A LITTLE DRIER AIR.

THIS FRONT WILL RETURN MONDAY NIGHT AS A WARM FRONT...RETURNING US
INTO AN UNSTABLE ENVIRONMENT ONCE AGAIN.

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:35 PM CDTSevere Thunderstorm WarningLOTLaSalle55 min
Aug 6, 3:56 PM CDTSevere Thunderstorm WarningLOTLee64 min
Aug 6, 4:18 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle57 min
Aug 6, 4:42 PM CDTSevere Thunderstorm WarningLOTDeKalb33 min
Aug 6, 5:10 PM CDTSevere Thunderstorm WarningLOTCook35 min
Aug 6, 5:45 PM CDTSevere Thunderstorm WarningLOTCook15 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.